City Health Department issues overdose alert

By Frank Lewis - [email protected]

On one weekend recently the Portsmouth Police Department issued a warning that 11 people had overdosed, now comes word from the Portsmouth City Health Department that Scioto County is experiencing an unusually high amount of overdoses including fatalities and they have issued a drug alert on Facebook.

“We wanted to start using Facebook to alert people to make sure they’ve got Narcan, and make sure they can revive somebody if they overdose,” Portsmouth Health Commissioner Chris Smith told the Daily Times. “We want to warn people when bad batches get into town so they can steer clear and, of course, we urge everybody to seek treatment and try to get off completely.”

The City Health Department said it most likely represents the illegal introduction of Fentanyl into opiate products such as heroin or fake pills designed to look like legitimate prescription pain killers. They said the product is causing rapid respiratory depression upon ingestion.

“We’re seeing more overdoses than normal,” Smith said. “A lot of times it’s a sign of a bad batch of heroin coming in laced with Fentanyl and that’s what’s causing a lot of deaths which is why we’re trying to do the Facebook alert. Social media seems to be the best way to alert people.”

The Health Department said anyone who ingests this product is at extreme risk of death and urged people not to take any chances. If you witness an overdose it is extremely important to stay with the person and call 911. Use Narcan if it is available. Provide rescue breathing until the ambulance arrives. They said it is imperative that you do not leave the victim until emergency rescue arrives.

Narcan (Naloxone) is an opiate antidote. Opioids include heroin and prescription pain pills like morphine, codeine, oxycodone, methadone and Vicodin. When a person is overdosing on an opioid, breathing can slow down or stop and it can very hard to wake them from this state. Narcan (Naloxone) is a prescription medicine that blocks the effects of opioids and reverses an overdose.

Lisa Roberts, RN, told the Times on Saturday this is the third round of epidemic overdoses the city has experienced – one in April of 2015 and the other in November of 2015, but the risk really never ends.

“It’s kind of got a constant presence here,” Roberts said. “It’s just that occasionally more potent forms of it come in unexpectedly.”

Roberts said the majority of people who use Fentanyl-laced heroin are addicted people. Roberts urged those who use the drug to not use it alone so that someone is nearby who can help should overdose occur.

“Remember, most of them became addicted to heroin because they were first addicted to prescription pain killers,” Roberts said. “The drug has just morphed into heroin and it is primarily coming from China. They ship it over here and then they put it in something and the non-pharmaceutical Fentanyl is 50-100 times more potent than Morphine which means that just a few grains of it can cause fatalities.”

The warning goes on to say – “Be alert and be safe. Be sure to always call 911 if you suspect an overdose.”

By Frank Lewis

[email protected]

Reach Frank Lewis at 740-353-3101, ext. 1928, or on Twitter @franklewis.

Reach Frank Lewis at 740-353-3101, ext. 1928, or on Twitter @franklewis.

comments powered by Disqus